Switching from other protease inhibitors to atazanavir/ritonavir does not significantly reduce visceral fat accumulation in the abdomen – a feature of the lipodystrophy syndrome - according to 48-week results of a randomised trial presented on Monday at the XVII International AIDS Conference in Mexico City.
Visceral fat accumulation in the abdomen occurs in around 10% -15% of people who take antiretroviral therapy for more than two years. It is less commonly seen nowadays than in the past, perhaps due to the combinations of drugs used today in Europe and North America. The condition was originally referred to as “Crix belly” when it began to emerge in 1997 and 1998 among the first wave of patients treated with the protease inhibitor indinavir (Crixivan).
It differs from obesity because it is an accumulation only of visceral fat – the hard fat stored around the organs within the abdominal cavity. Accumulation of this type of fat increases the risk of heart disease when it occurs in the context of other metabolic changes like elevated levels of cholesterol.
Visceral fat accumulation remains a problem for some patients with HIV, but its causes remain poorly understood. It’s unclear whether the phenomenon is caused by protease inhibitors as a class of drug, or only by specific drugs.
Investigators at London’s Chelsea and Westminster Hospital, together with international colleagues, designed a study to determine whether switching from a ritonavir-boosted protease inhibitor to atazanavir/ritonavir (Reyataz) would reduce fat accumulation in the abdomen.
Atazanavir was theorised to be a more benign drug because studies in HIV-negative volunteers have shown a lack of insulin resistance when the drug is dosed for short periods, in contrast to some other protease inhibitors. Atazanavir also fails to produce the large increases in lipids often seen with other protease inhibitors.
The REAL study randomised patients with undetectable viral load to switch to atazanavir/ritonavir or continue taking their existing ritonavir-boosted protease inhibitor in a 2:1 ratio. Participants had been taking a boosted protease inhibitor for a median of 24 months.
The study recruited patients with normal waist-hip ratios but increased waist circumference in order to avoid recruiting patients who were obese for reasons not associated with antiretroviral therapy.
One hundred and twelve were randomised to atazanavir/ritonavir, while 57 were randomised to remain on their existing boosted protease inhibitor (70% were taking lopinavir/ritonavir (Kaletra).
DEXA scans at week 48 showed no significant difference in visceral fat between the two groups, suggesting no meaningful effect of the treatment switch on the primary study outcome.
However, patients who switched to atazanavir did have a significant reduction in levels of all fasting lipids, as would be expected with a switch to atazananvir.
Presenting the findings, Dr Graeme Moyle of London’s Chelsea and Westminster Hospital said that the findings were disappointing, adding: “Beyond diet and exercise we’re left with very little [to treat visceral fat] – it remains a very important clinical challenge.”
“It’s a reasonable hypothesis that protease inhibitors don’t cause visceral adiposity, and that the thesis arose because indinavir has a special effect on glucose,” he went on.